Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 22, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 30, 2024, 5:34 PM CDT for Holt County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 5:34 PM CDT (22:34 UTC)
- Expired
- Apr 30, 2024, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
County Holt County, MO
The radar
The Topeka radar (KTWX), 151 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:36 PM CDT | HAIL 2.75 | 1 Sse Corning, MO | Significant damage to police patrol car. |
| Apr 30, 5:57 PM CDT | HAIL 2.75 | 7 N Mound City, MO | Social media report of baseball size hail north of Mound City. Vehicle with broken windshield. Time and location estimated using radar and social media report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WFUS53 KEAX 302234
TOREAX
MOC087-302300-
/O.NEW.KEAX.TO.W.0022.240430T2234Z-240430T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
534 PM CDT Tue Apr 30 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Northern Holt County in northwestern Missouri...
* Until 600 PM CDT.
* At 534 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Craig, or 10 miles northeast of Falls
City, moving east at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Mound City, Craig, Big Lake, Bigelow, and Corning.
This includes Interstate 29 between mile markers 78 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4026 9512 4006 9511 4008 9540 4012 9540
4013 9542 4016 9544 4018 9548 4020 9548
4022 9547 4025 9549 4026 9554
TIME...MOT...LOC 2234Z 263DEG 39KT 4020 9552
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
CMS2 follow-up statements
337
WWUS53 KEAX 302243
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
543 PM CDT Tue Apr 30 2024
MOC087-302300-
/O.CON.KEAX.TO.W.0022.000000T0000Z-240430T2300Z/
Holt MO-
543 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
HOLT COUNTY...
At 542 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Craig, or 11 miles northwest of Mound City, moving
east at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mound City, Craig, Big Lake, Bigelow, and Corning.
This includes Interstate 29 between mile markers 78 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4026 9512 4006 9511 4008 9540 4012 9540
4013 9542 4016 9544 4018 9548 4020 9548
4022 9547 4025 9549 4026 9554
TIME...MOT...LOC 2242Z 265DEG 39KT 4022 9542
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
CMS609
WWUS53 KEAX 302259
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
559 PM CDT Tue Apr 30 2024
MOC087-302309-
/O.EXP.KEAX.TO.W.0022.000000T0000Z-240430T2300Z/
Holt MO-
559 PM CDT Tue Apr 30 2024
...THE TORNADO WARNING FOR NORTHERN HOLT COUNTY WILL EXPIRE AT 600 PM
CDT...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4026 9512 4006 9511 4008 9540 4012 9540
4013 9542 4016 9544 4018 9548 4020 9548
4022 9547 4025 9549 4026 9554
TIME...MOT...LOC 2259Z 263DEG 39KT 4024 9520
$$
CMSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:26 PM CDT, 2 hours 8 minutes earlier. Its key messages:
- A Few Severe Storms Possible Tonight
- More Rain Showers and Thunderstorms Wednesday/Thursday
- Flooding Possible With Heavy Rainfall
Area forecast discussion, Apr 30, 3:26 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Tue Apr 30 2024
.KEY MESSAGES...
- A Few Severe Storms Possible Tonight
- More Rain Showers and Thunderstorms Wednesday/Thursday
- Flooding Possible With Heavy Rainfall
&&
.DISCUSSION...
Issued at 326 PM CDT Tue Apr 30 2024
Compact H5 ridge axis has shifted eastward of the area and has
pushed the surface anticyclone into the Ohio River Valley. A strong
PV anomaly has resulted in a closed-low system over the Pacific
Northwest that has been ejecting multiple vorticity maximums across
the Central CONUS. The one of interest over the next 8-10 hours is
an H5 short-wave trough axis that has acquired a negative tilt moving
across the Northern Plains. Height falls extend southward with
enhanced vorticity southward into the High Plains and Central
Plains, and has promoted dCVA across the Front Range resulting in
surface Lee Cyclogenesis. This has been promoting strong WAA across
the area along with stronger theta-e advection into the lower
Missouri River Valley. The warm front with this system has already
pushed into Iowa this afternoon with cold front currently analyzed
through west-central Kansas behind the main surface wave. There is
also a dryline across western Kansas but the cold front should
overtake this by the time it approaches our forecast area. With
deepening surface cyclone, surface winds have been slowly backing
over the past few hours across our area. H5 height falls have
expanded eastward into eastern Nebraska and eastern Kansas late this
afternoon and convergence has been steadily increasing in the area
of pressure falls. A few showers have already developed in eastern
Nebraska as of 19z. The boundary layer has been mixing quite a bit
this afternoon, and the theta-e advection has helped MLCAPE values
approach 1500 J/kg, with 12z HREF mean favoring this increasing to
between 2000-2500 J/kg by the early evening. As the mid-level streak
ejects ahead of the main trough axis with approaching vorticity
maximum, deep layer shear will readily increase along the cold front
and several kilometers ahead of it into the warm sector, with 0-6km
bulk shear values generally around 40 kts. This bulk-shear vector is
also oriented perpendicular to the cold front, which will support an
initial discrete storm mode, as well as support a supercellular
storm mode. Mid-level lapse rates have been steepening most of the
afternoon which will support buoyant updraft development in the axis
of convergence along the cold front and surface pressure falls with
the approaching cyclone. RAP soundings suggest mid-level lapse rates
near 8.0 C/km along several points with the approaching cold front.
Thermodynamically these updrafts would suggest support for large
hail, as there is also CAPE concentrated with the sub-freezing layer
that could allow for hail embryo growth. The main question will be
how fast storms move off the boundary, and if low-level storm
relative flow is too strong, may eject hail stones out of the
favorable growth. However with the magnitude of shear and shape of
the hodograph the favorable pressure perturbations along the flanks
of the updrafts may be enough to sustain large hail. With the larger
degree of boundary layer mixing, some RAP soundings are showing
increasing DCAPE values and drastically increasing theta-deficits
from the surface to the top of the boundary layer that would suggest
stronger cold pools and damaging wind potential. However, RAP/HRRR
may be over producing the mixing, as stronger theta-e advection has
maintained higher dewpoints and thus theta-e deficits are currently
weaker than progged by deterministic CAM output. As for the tornado
threat, we still need to remove some of the inhibition present from
a weak inversion around 850mb. Thinking with the clear skies we have
this afternoon we should be able to achieve this, giving us near-
surface based parcels as convergence continues to increase. Low-
level hodographs demonstrate notable curvature, with 0-500m SRH
values near 100 m^2/s^/2, and 0-1km values between 150-200 m^2/s^/2
later this evening as the low-level jet ramps up. For both a storm
motion with the mean wind and Bunker's Right Mover estimation,
storms will be able to realize large amounts of streamwise
vorticity. Coupled with stronger storm-relative inflow providing
strong updrafts, this could support a tornado threat. However,
unsure how far east this will last. Storms will likely need to stay
closer to the cold front to realize this kind of shear environment,
and may quickly move off the boundary prior to entering our area.
Therefore, will mainly be concerned with large hail and damaging
wind if stronger supercells develop. Experimental WoFS models may be
able to provide some guidance on how long supercells can last if
they move off the boundary. As the low-level jet continues to
strengthen through the evening, discrete storms along the front
should congeal and eventually become an MCS or QLCS storm mode. This
should eventually generate stronger cold pools capable of wind
gusts, and perhaps a localized hail threat. As for rain, most
deterministic CAM solutions are generally around 0.25 to 0.50
inches, with mean HREF values around 0.30 inches. The probability
matched mean values from the 12z HREF do show a few high pockets of
rainfall that exceeds one inch. From coarser resolution ensembles,
mean QPF values in our far southwestern CWA is generally around 0.75
inches but a few members to produce more than one inch, and
probability for exceeding one inch are around 30 to 40 percent.
Therefore, have issued a Flood Watch for Flash Flooding potential in
Bates County , MO and Linn County, KS this evening. Other areas
could experience flash flooding with localized heavy rainfall, but
will be difficult for it to become widespread. Rivers already
experiencing high flow may rise with heavier rainfall this evening.
Wednesday morning, subtle H5 height rises are progged through the
morning which should help to end overnight activity along the front
with just enough subsidence. Another short-wave coming out of the
Intermountain West will provide another round dCVA and surface
cyclogenesis across the Plains, maintaining southerly low-level flow.
RAP/HRRR depict this stalling out the surface cold front roughly
along the Hwy. 36 corridor, and starts another period of WAA by
Wednesday morning across the area. Expecting isentropic upglide that
could produce shower activity Wednesday morning into the afternoon.
There will still be some instability under steep-midlevel lapse
rates that perhaps could produce more convective structure, but
there may not be enough large scale ascent support for this.
Further, any subsidence with the H5 height rises my suppress this
development. Have kept some POPs through Wednesday as current
ensemble probabilities for measurable precipitation remain between 20-
30 percent, though probabilities rapidly drop off for a threshold QPF
of 0.10 inches. By Wednesday evening, H5 height falls will pick up
in pace, and the surface cyclone deepens as stronger dCVA occurs over
the Central Plains and the system begins to move eastward.
Convergence will increase across the lower Missouri River Valley and
another cold front will begin to move across the area. There is some
potential for convection to develop, but this will largely depend on
boundary layer destabilization through the afternoon. If insentropic
ascent keeps skies overcast, there may not be enough instability for
convection structure. However, clear skies may allow for steepening
boundary layer lapse rates, and improving kinematics with the
approaching short-wave trough could produce stronger thunderstorms
with some severe potential. Given how conditional Wednesday Night's
setup is on with tonight's activity, will not dive to deeply into
mesoscale details at this time. Right now, it appears the more
favorable spot forcing and instability to line up will be west of
the CWA. However, continued rainfall though may start to increase
Flash Flood Risk, especially into Thursday morning. By Thursday
Morning, ensemble probabilities for exceeding 0.50 inches of QPF is
around 50 percent for a large portion of the forecast area, with
around 20 percent for exceeding 1.0 inches. If a stronger convective
storm mode is realized Wednesday Night into Thursday Morning, the
higher end of the QPF spectrum could result in further flash
flooding issues, as well as other hydrologic issues on area rivers
and streams. Rain shower activity continues into Thursday as
boundary slows down as well as propagation of H5 short-wave trough
axis, with most of the activity exiting the area by late Thursday
Night. The main vorticity max driving the Wednesday/Thursday activity
should be cleared of the forecast area by early Friday morning.
Progressive mid-level flow being rerouted around Canadian closed-low
system continues through the weekend and into the next work week
bringing additional chances for rain showers and thunderstorms. At
this time, there is still a large amount of spread that makes it
difficult to pinpoint details at this time, as well as comment on
any severe weather potential. However hydrological concerns will
remain with heavier rainfall events.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1224 PM CDT Tue Apr 30 2024
A brief pd MVFR of conditions are anticipated during the TAF pd as
scattered showers and storms are expected through 01Z-03Z Tuesday
evening. Winds will be out of the SSW at 15-20 kts, possibly gusting
over 30 kts during the pd of storms. After the storms ahead of the
cold front dissipate, VFR conditions will prevail starting
around 04Z. Winds will transition to the the WNW during the
overnight hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 9 PM CDT this evening through Wednesday
morning for MOZ053.
KS...Flood Watch from 9 PM CDT this evening through Wednesday
morning for KSZ060.
&&
DISCUSSION...Krull
AVIATION...Hayes/KrullHazardous weather outlook, Apr 30, 4:30 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Tue Apr 30 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Tue Apr 30 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible this evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms are possible Wednesday night. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 30, 1:42 PM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
142 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Dmg Pleasanton 38.18N 94.71W
04/27/2024 Linn KS Public
Delayed report from Saturday. Social media
report of trees and limbs downed by
thunderstorm winds in the Pleasanton area.
Time estimated from radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:52 PM CDT | Flood Watch | EAX | Bates | 8 hr |
| Apr 30, 5:06 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 54 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 26 min |
| Apr 30, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 52 min |
| Apr 30, 6:38 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 52 min |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.